Impotence Drugs Linked To Eye Damage Risk
Impotency drugs such as Viagra and Cialis may be associated with increased risk of damage to the optic nerve in some men, research suggests. US researchers found an increased risk in men with a history of heart attack or high blood pressure. The University of Alabama team said healthcare professionals should warn patients of the potential risk. The British Journal of Ophthalmology study follows several reports linking the drugs to eyesight problems. The findings are based on 76 men attending one US specialist eye clinic. Half the men had optic nerve damage, diagnosed as non-arteritic anterior ischaemic optic neuropathy (NAION), the rest were free of the problem. All the patients were asked about their lifestyle, including smoking and alcohol intake, whether they had been diagnosed with heart disease, diabetes, or high blood pressure and prescribed treatment for these conditions. They were also asked if they had been prescribed Viagra and Cialis for erectile difficulties. Men with optic nerve damage were no more likely to have taken the impotency drugs than men in the comparison group. But men who had had a heart attack were 10 times more likely to have optic nerve damage if they had taken Viagra or Cialis before their diagnosis. Men with high blood pressure were also more likely to have optic nerve damage if they had taken these drugs, although this was not statistically significant.